Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 27, NWS Jackson, KY

June 2, 2001Bell County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2001, 7:38 PM EDT for Bell County, Kentucky. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2001, 7:38 PM EDT (23:38 UTC)
Expired
Jun 2, 2001, 8:30 PM EDT
In force
52 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Bell County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 022339
SVRJKL
KYC013-030030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
738 PM EDT SAT JUN 2 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BELL COUNTY

* UNTIL 830 PM EDT

* AT 738 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER CARY...
  OR ABOUT 11 MILES EAST OF BARBOURVILLE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER CALLAWAY AT 745 PM EDT.
  2 MILES NORTH OF BLACK SNAKE AT 750 PM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH 
AND HAIL UP TO THE SIZE OF NICKELS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:52 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 2, 3:52 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
352 PM EDT SAT JUN 2 2001

TWO MAIN FORECAST CONCERNS TODAY. FIRST ONE IS CONVECTION AHEAD OF
COLD FRONT THIS EVENING...AND THE NEXT IS THE RETURN AS A WARM FRONT
SUNDAY NIGHT AND MONDAY AND ITS TIMING AND ASSOCIATED WEATHER.

BATCH OF SHOWERS WHICH MOVED THROUGH DURING THE DAY KEPT US FROM
DESTABILIZING MUCH. THERE IS A NARROW CORRIDOR OF HIGHER TEMPS AND
DEW POINTS JUST AHEAD OF THE FRONT...WITH LEX REPORTING 21/16
COMPARED TO 16/14 AT JKL.  WOULD NOT COMPLETELY RULE OUT SOME HAIL
OR STRONG WIND IF THIS AIR ALSO ADVECTS IN HERE AHEAD OF THE FRONT.
HOWEVER...BASED ON STRENGTH OF CURRENT CONVECTION TO OUR WEST IN THE
HIGHER INSTABILITY...IT DOES NOT LOOK ALL THAT LIKELY. WILL OPT NOT
TO CARRY OVER THE ENHANCED THUNDERSTORM WORDING. EXPECT STRATOCU TO
LINGER BEHIND THE FRONT TONIGHT...ESPECIALLY IN THE NORTH.

SUNDAY LOOKS LIKE A NICE DAY ONCE IT WARMS UP A LITTLE. THE AVN
APPEARS TO BE BRINGING THE RAIN POTENTIAL BACK A LITTLE TOO QUICKLY
AND WILL DISREGARD THE CHANCE POPS THE MAV NUMBERS SHOW ON SUNDAY.
HOWEVER...ON SUNDAY NIGHT WILL STILL INCLUDE CHANCE WORDING AS THE
WARM FRONT APPROACHES FROM THE SOUTH.

ON MONDAY THE AVN HOLDS THE WARM FRONT FURTHER SOUTH THAN THE ETA
AND NGM. EACH MODEL LOOKS FAIRLY CONSISTENT. DO NOT WANT TO THROW
OUT EITHER SOLUTION. EVEN THE AVN SHOWS THE FAR SOUTHERN PART OF THE
AREA IN THE WARM SECTOR...SO WILL CALL FOR PARTIAL SUNSHINE AND
WARMER TEMPS THERE. HOWEVER...FURTHER NORTH WILL COMPROMISE ON TEMPS
AND WILL USE VARIABLE CLOUDS WORDING DUE TO THE UNCERTAINTY. GOOD
CHANCE POPS ARE IN ORDER FOR ALL AREAS.

IN THE EXTENDED FORECAST AVN INDICATES ONE WAVE TRACKING ALONG THE
FRONT JUST TO OUR NORTH ON TUESDAY...WITH A STRONGER DEVELOPING LOW
MOVING ALONG THE FRONT ON WEDNESDAY AND PULLING IT BACK THROUGH AS A
COLD FRONT. WILL USE LIKELY PRECIP WORDING BOTH DAY. DRY WEATHER
BEHIND THE COLD FRONT THURSDAY THROUGH SATURDAY.

.JKL...NONE.

HAL

In the hours before

Local storm report, Jun 2, 7:15 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
715 PM EDT SAT JUN 2 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    CONRARD                   KY   WIND DAMAGE
06/02/01   PULASKI                        SEVERAL TREES DOWN ALONG
                                          HIGHWAY 1677.REPORTED BY
                                          SPOTTERS

0617 PM    LONDON                    KY   TORNADO
06/02/01   LAUREL                         BUILDING DESTROYED IN
                                          DOWNTOWN LONDON. SEVERAL
                                          CARS ALSO BLOWN OVER.
                                          REPORTED BY SPOTTERS
Local storm report, Jun 2, 7:31 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
731 PM EDT SAT JUN 2 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    3 SW MANCHESTER           KY   TORNADO
06/02/01   CLAY                           TORNADO REPORTED BY
                                          PUBLIC. REPORTED ROOFING
                                          MATERIAL, BRANCHES AND
                                          CARDBOARD IN AIR.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:04 PM EDTSevere Thunderstorm WarningJKLBath, Fleming26 min
Jun 2, 6:08 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Whitley37 min
Jun 2, 6:09 PM EDTTornado WarningJKLClay, Laurel21 min
Jun 2, 6:30 PM EDTTornado WarningJKLClay15 min
Jun 2, 6:43 PM EDTTornado WarningJKLClay32 min
Jun 2, 6:54 PM EDTTornado WarningJKLKnox51 min
Jun 2, 6:57 PM EDTTornado WarningJKLLeslie48 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.